2026 ECNP Congress

PS04-4191

Escitalopram dose escalation, hyponatremia, and acute confusional state: a case report and literature review

Mariana Pinto — M. Bernardes, R. Teixeira da Silva, G. Afonso, D. Vilaverde · Unidade Local De Saúde de Braga, Psychiatry Department, Braga, Portugal

Introduction

Hyponatremia is a recognised but underreported adverse effect of selective serotonin reuptake inhibitors (SSRIs), including escitalopram, and its mechanism is thought to involve enhanced serotonin-mediated antidiuretic hormone secretion [1]. This risk seems to be particularly relevant in the early weeks of treatment, with older age and concurrent use of thiazide diuretics suggested as predisposing risk factors [2] [3]. When symptomatic, hyponatremia can present across a broad clinical spectrum, ranging from nausea and lethargy to confusion, seizures, and coma, and has been identified as a precipitant of delirium in older adults [4].

Aims

To review the current evidence on SSRI-induced hyponatremia and to correlate the findings with a clinical case observed in the context of psychiatric emergency services.

Methods

A brief review of the most recent literature on SSRI-induced hyponatremia was conducted using PubMed, with emphasis on reports specifically involving escitalopram. The articles considered most relevant to the aim of this study were selected. The findings were then correlated with the clinical case of a 57-year-old woman, medicated with escitalopram for a depressive disorder, who presented to the emergency department with behavioural disorganisation and was found to have severe hyponatremia.

Results

A 57-year-old woman with a depressive disorder, hypertension (medicated with a combination of azilsartan and chlorthalidone) and chronic obstructive pulmonary disease (COPD) was brought to the emergency department with disorganised speech and behaviour three days after an increase in the dose of escitalopram from 10 to 20mg/day. Initial workup revealed severe hyponatremia (122 mEq/L) with neutrophilic leukocytosis. Brain and chest computed tomography found no abnormalities. Due to mutism, she was transferred to our unit for psychiatric assessment. Evaluation over the course of three days revealed fluctuating levels of consciousness and persistent behavioural disorganisation. Subsequent workup including urinalysis, chest X-ray, lumbar puncture and electroencephalogram showed no abnormalities, and no infectious focus was identified. A diagnosis of acute confusional state was established, with hyponatremia as an identified precipitant, presumed secondary to escitalopram dose escalation in a patient with other predisposing factors, including COPD and current diuretic use. In the absence of a complete aetiological workup the diagnosis remained presumptive and clinical resolution was observed after a few days of supportive management. Although the association between SSRIs and hyponatremia has been documented in the literature, only a limited number of case reports specifically linking escitalopram to the syndrome of inappropriate antidiuretic hormone secretion (SIADH) have been published [5].

Conclusions

This case illustrates how escitalopram, a commonly prescribed antidepressant can contribute to an acute confusional presentation, even in a patient on ongoing treatment with no prior adverse effects. The convergence of multiple risk factors may have lowered the threshold for a clinically significant electrolyte disturbance. Further research should focus on characterising the conditions under which dose changes in established SSRI therapy may precipitate hyponatremia, as well as on improving early recognition of this complication in emergency and psychiatric settings.

References

  1. Li, Y., Du, X., Wu, H., 2025. The risk of hyponatremia induced by SSRIs and SNRIs antidepressants: a systematic review and meta-analysis. BMC Pharmacol Toxicol 26, 144. https://doi.org/10.1186/s40360-025-00977-1
  2. Mannheimer, B., Falhammar, H., Calissendorff, J., Skov, J., Lindh, J.D., 2021. Time-dependent association between selective serotonin reuptake inhibitors and hospitalization due to hyponatremia. J Psychopharmacol 35, 928–933. https://doi.org/10.1177/02698811211001082
  3. Wang, D., Lai, J., Lu, S., Huang, M., Hu, S., Xu, Y., 2018. Rapid-onset hyponatremia and delirium following duloxetine treatment for postherpetic neuralgia: Case report and literature review. Medicine 97, e13178. https://doi.org/10.1097/MD.0000000000013178
  4. Minoc, E.-M., Villain, C., Benbrika, S., Chrétien, B., Descatoire, P., Heraudeau, M., Sassier, M., Pierre, M., Martinaud, O., Dolladille, C., Lelong-Boulouard, V., 2024. Association between antidepressant use and delirium in older adults: an analysis of the World Health Organization’s global pharmacovigilance database. BMC Geriatr 24, 600. https://doi.org/10.1186/s12877-024-05022-0
  5. Raj, R., Jacob, A., Venkatanarayan, A., Doraiswamy, M., Ashok, M., 2018. Severe Symptomatic Hyponatremia Secondary to Escitalopram-Induced SIADH: A Case Report with Literature Review. Case Reports in Nephrology 2018, 1–7. https://doi.org/10.1155/2018/3697120